Alert archive / Florida / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Melbourne, FL

March 3, 202310 counties in Florida

NWS Melbourne, FL issued this red flag warning at Mar 3, 2023, 3:55 AM EST for 10 counties in Florida. It took effect at Mar 3, 2023, 12:00 PM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2023, 3:55 AM EST (08:55 UTC)
In effect from
Mar 3, 2023, 12:00 PM EST
Expired
Mar 3, 2023, 7:00 PM EST
In force
7 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Lake County, FL, Martin County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Saint Lucie County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 30 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2023-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2023-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

087 
WWUS82 KMLB 030855
RFWMLB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Melbourne FL
355 AM EST Fri Mar 3 2023

FLZ041-044>046-053-058-141-144-154-159-247-254-259-264-347-447-
547-647-747-040000-
/O.UPG.KMLB.FW.A.0001.230303T1700Z-230304T0000Z/
/O.NEW.KMLB.FW.W.0001.230303T1700Z-230304T0000Z/
Inland Volusia-Northern Lake-Orange-Seminole-Osceola-Okeechobee-
Coastal Volusia-Southern Lake-Coastal Indian River-
Coastal Saint Lucie-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
355 AM EST Fri Mar 3 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM EST THIS
EVENING FOR EAST CENTRAL FLORIDA...

* TIMING...Noon Friday through 7 PM

* WINDS...South to Southwest 15 to 25 mph with gusts up to 30 to
  35 mph.

* RELATIVE HUMIDITY...As low as 35 percent.

* TEMPERATURES...In the upper 80s to lower 90s.

* IMPACTS...Any new or existing fires will be capable of rapid 
  spread. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now....or will shortly. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

FLZ164-040000-
/O.CON.KMLB.FW.A.0001.230303T1700Z-230304T0000Z/
Coastal Martin-
355 AM EST Fri Mar 3 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM NOON EST TODAY
THROUGH THIS EVENING FOR COASTAL MARTIN COUNTY...

* AFFECTED AREA...Volusia, Lake, Orange, Seminole, Osceola, 
  Okeechobee, Indian River, Saint Lucie, Martin, and Brevard 
  Counties. 

* TIMING...Noon Friday through 7 PM

* WINDS...South to Southwest 15 to 20 mph with gusts up to 30 
  mph.

* RELATIVE HUMIDITY...As low as 35 percent.

* TEMPERATURES...In the upper 80s to lower 90s.

* IMPACTS...Any new or existing fires will be capable of rapid 
  spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur with dry vegetation, gusty winds and low
humidity. Stay aware of later forecasts and possible Red Flag
Warnings.

&&

$$
1 follow-up statement
252 
WWUS82 KMLB 031220
RFWMLB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Melbourne FL
720 AM EST Fri Mar 3 2023


FLZ164-040000-
/O.UPG.KMLB.FW.A.0001.230303T1700Z-230304T0000Z/
/O.EXA.KMLB.FW.W.0001.230303T1700Z-230304T0000Z/
Coastal Martin-
720 AM EST Fri Mar 3 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM EST THIS
EVENING FOR EAST CENTRAL FLORIDA...

The National Weather Service in Melbourne has issued a Red Flag
Warning, which is in effect from noon today to 7 PM EST this
evening. The Fire Weather Watch is no longer in effect. 


* TIMING...Noon Friday through 7 PM

* WINDS...South to Southwest 15 to 20 mph with gusts up to 30 
  mph.

* RELATIVE HUMIDITY...As low as 35 percent.

* TEMPERATURES...In the upper 80s to lower 90s.

* IMPACTS...Any new or existing fires will be capable of rapid 
  spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur with dry vegetation, gusty winds and low
humidity. Stay aware of later forecasts and possible Red Flag
Warnings.

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

FLZ041-044>046-053-058-141-144-154-159-247-254-259-264-347-447-
547-647-747-040000-
/O.CON.KMLB.FW.W.0001.230303T1700Z-230304T0000Z/
Inland Volusia-Northern Lake-Orange-Seminole-Osceola-Okeechobee-
Coastal Volusia-Southern Lake-Coastal Indian River-
Coastal Saint Lucie-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
720 AM EST Fri Mar 3 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM EST
THIS EVENING FOR EAST CENTRAL FLORIDA...

* TIMING...Noon Friday through 7 PM

* WINDS...South to Southwest 15 to 25 mph with gusts up to 30 
  to 35 mph. 

* RELATIVE HUMIDITY...As low as 35 percent.

* TEMPERATURES...In the upper 80s to lower 90s.

* IMPACTS...Any new or existing fires will be capable of rapid 
  spread. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Mar 3, 3:35 AM EST, 20 minutes earlier.

Area forecast discussion, Mar 3, 3:35 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
335 AM EST Fri Mar 3 2023

...New MARINE, FIRE WEATHER, AVIATION, CLIMATE...

.DISCUSSION...

...Windy & Gusty South to Southwest Winds Today...
...Elevated Fire Weather Danger Expected Today...
...Well Above Normal Temperatures Forecast to End the Week...
...High Risk for Life-Threatening Rip Currents at all Central
Florida Atlantic Beaches...

Current...Unseasonably warm and mild across the area early this
morning as elevated southerly low-level winds keep the atmosphere
well-mixed. Surface high pressure continues to slide further
south/east away from the peninsula with the approach of a low
pressure system. Conditions continue dry with skies MClear.

Today-Tonight...Mid-level ridging over the north Caribbean and
Bahamas will get nudged further eastward ahead of an approaching
weather system over the next 24 hours. Many record highs in jeopardy
today with mostly sunny skies and warm/dry south to southwest flow
across the area. Highs forecast in the U80s to L90s areawide and
would not rule out one or two M90 readings as well. A very dangerous
day ahead in terms of "fire sensitivity". As we have not had any
meaningful rainfall in several weeks, vegetation remains dry and
south to southwest winds are forecast 15 to 25 mph ("Windy") with
frequent gusts of 25 to 35 mph by late morning/afternoon. This will
be just shy of Wind Advisory criteria, but will allow next forecast
shift to re-evaluate as necessary. Any new or existing fires will be
capable of rapid spread. The Storm Prediction Center has highlighted
east central Florida with an "Elevated" mention in the Day 1 Fire
Weather Outlook. Residents and visitors should take care to avoid
activities which could cause a spark.

A "High" risk for life-threatening rip currents will be present at
all central Florida Atlantic beaches today. Rough surf will also
be present. Entering the ocean is not advised today.

The gusty winds are forecast to gradually diminish after sunset, but
will remain elevated. We should see some increasing cloudiness, at
least I-4 corridor northward later tonight with the approach of a
weak cold front which should lie across north-central FL by sunrise
Sat morning. Have kept inherited slight chance of showers, north of
I-4, for late in the night into early Sat morning. Overnight lows
remain mild and well into the 60s to near 70F.

Saturday-Sunday...An area of surface low pressure will move
northeast across the eastern US, with its associated weak cold front
reaching northern Florida this weekend. The boundary will then stall
just north of Lake and Volusia counties on Saturday, and will slowly
drift further southward into Sunday. PWATs do increase to around 1.4-
1.5" near and just ahead of the frontal boundary, with isolated to
scattered showers forecast as the boundary drifts southward. A stray
storm also cannot fully be ruled out, but confidence is still low.
On Saturday, PoPs only stay around 30-40 percent north of the
Orlando metro, with areas southward remaining mostly dry. Sunday,
PoPs decrease to 20-25 percent on Sunday south of the Orlando metro
as the front moves further south.

Warm conditions will continue into Saturday. Less cloud coverage
south of the Orlando metro will allow for better daytime heating
across the southern half of the forecast area, with afternoon
temperatures climbing into the upper 80s to near 90. North of the
Orlando metro, cloud coverage as well as the weak cold front will
keep afternoon temperatures in the low to mid 80s. Sunday, increased
cloud coverage across east central Florida due to the frontal
boundary drifting southward across the peninsula will lead to a
brief period of "cooler" high temperatures, with afternoon highs in
the low to mid 80s across the area. Lows will drop only slightly due
to the front, with overnight temperatures generally in the low to
mid 60s each night.

Monday-Friday...Building high pressure over the Atlantic will help
the stalled boundary diminish across the Florida peninsula through
early next week. Monday, 30 to 40 percent PoPs start the week off
across east central Florida due to some lingering moisture
associated with the boundary, but PoPs will continue to decrease
through mid week. There is a signal from models that another weak
frontal boundary will approach the peninsula towards the end of next
week, but both major global models (GFS and Euro) are not yet in
agreement on timing. For now, mentionable PoPs do not enter the
forecast across the peninsula until Friday, but this may change as
the end of next week approaches. Another day of low to mid 80
afternoon temperatures forecast for Monday but highs will quickly
climb back into the mid to upper 80s through Thursday. Models
indicating a slight cooling on Friday, with afternoon highs in the
mid 70s to low 80s.

&&

.MARINE...
Issued at 334 AM EST Fri Mar 3 2023

Today-Tonight...Deteriorating boating conditions, as south to
southwest winds increase with a tightening pressure gradient.
Expect winds to increase to 15-20 kts for the near shore waters
and 20-25 kts over the Gulf Stream with frequent higher gusts. A
Small Craft Advisory will be in effect for the offshore waters and
near shore Treasure Coast. Small craft should Exercise Caution
near shore between Flagler Beach and Sebastian Inlet. Seas will
build to 4-5 ft near shore and 5-7 ft over the Gulf Stream.

In addition, hazardous conditions will exist at inlets during the
outgoing tide cycle from mid morning through mid afternoon due to a
northeast long period swell.

Saturday-Sunday...SW winds 10 to 25 knots will veer to out of the
north and decrease to 5 to 10 knots on Saturday, helping seas
subside to 2-4 feet across the local Atlantic waters. Sunday, winds
continue to veer to out of the east and increase slightly to 10 to
15 knots, with seas generally staying between 2 to 4 feet. A frontal
boundary is expected to stall across the area on Saturday and
gradually drift southward through the remainder of the weekend,
resulting in an increase in moisture across the waters. This will
result in 20-40 percent PoPs, and an isolated storm cannot be ruled
out.

Monday-Wednesday...PoPs stay in the 30-40 percent range on Monday as
the stalled boundary begins to diminish, but rain chances quickly
decrease through mid week. Easterly winds around 10 to 15 knots will
persist through Tuesday, veer to out of the SE, and then veer again
on Wednesday to out of the NW/NE. Seas stay around 2-4 feet.

&&

.FIRE WEATHER...
Issued at 334 AM EST Fri Mar 3 2023

Today...Near-critical fire weather conditions are expected today
areawide, due to elevated/frequently gusty S-SW winds, a very dry
airmass, and a recent lack of rainfall. Windy conditions expected,
with surface gusts approaching 25-35 mph. Min RH values are
forecast 35-40pct, but would not be surprised to see some L30s in
spots, especially interior, as highs reach the U80s to L90s. The
Fire Weather Watch will be upgraded to a Red Flag Warning for all
except coastal Martin County. Fires will be quick to spread with
these conditions and caution must be taken. The Storm Prediction
Center has highlighted east central Florida with an "Elevated"
mention in the Day 1 Fire Weather Outlook.

&&

.AVIATION...
(06Z TAFS)
Issued at 334 AM EST Fri Mar 3 2023

VFR conditions continuing. South to Southwest winds will increase
to 15-20 kts with frequent higher gusts (25-30 kts in play)
through the day. Wind speeds will diminish, once again, after
sunset but remain somewhat elevated tonight. An isolated shower,
ahead of an approaching weak cold front, may be possible late in
the night/early Sat morning across the I-4 corridor, but too early
for any "Vicinity" shower wording in the TAFs.

&&

.CLIMATE...
Issued at 334 AM EST Fri Mar 3 2023

Near record high temperatures remain forecast through Saturday.

Daily Record Highs through Saturday, March 14th:

      Fri 3/3   Sat 3/4
DAB  88 (2001) 88 (1953)
LEE  88 (2012) 88 (2020)
SFB  90 (2012) 90 (1992)
MCO  90 (2012) 90 (2020)
MLB  90 (2001) 88 (2019)
VRB  89 (2012) 90 (2020)
FPR  90 (2012) 90 (1948)

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  89  68  84  63 /   0  10  40  20
MCO  90  69  88  67 /   0  10  20  10
MLB  91  66  88  66 /   0  10  10  10
VRB  91  65  89  65 /   0  10  10   0
LEE  90  70  85  64 /   0  20  40  10
SFB  91  68  87  65 /   0  10  30  10
ORL  92  70  87  67 /   0  10  30  10
FPR  91  67  89  65 /   0  10   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Red Flag Warning from noon today to 7 PM EST this evening for
     FLZ041-044>046-053-058-141-144-154-159-247-254-259-264-347-
     447-547-647-747.

     Fire Weather Watch from noon EST today through this evening for
     FLZ164.

AM...Small Craft Advisory from 10 AM this morning to 10 PM EST this
     evening for AMZ555.

     Small Craft Advisory until 10 AM EST Saturday for AMZ570-572.

     Small Craft Advisory until 4 AM EST Saturday for AMZ575.

&&

SHORT TERM...Sedlock
LONG TERM....Tollefsen
AVIATION...Sedlock
Hazardous weather outlook, Mar 2, 7:31 PM EST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
731 PM EST Thu Mar 2 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-031000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
731 PM EST Thu Mar 2 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.RIP CURRENT IMPACT...
Ocean conditions will continue to produce a High Risk of life-
threatening rip currents at the central Florida Atlantic beaches
Entering the water is highly discouraged.

.WIND AND SEA IMPACT...
Southwest winds will increase to between 15 and 20 knots along the
Treasure Coast northward tonight, with seas building to 4 to 5
feet well offshore Volusia and Brevard Counties late tonight. This
will produce poor boating conditions.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Lack of rainfall over the past several weeks along with low humidity
and gusty afternoon winds will lead to a fire weather sensitive
day areawide on Friday as winds out of the southwest increase to
around 20 mph, with gusts up to 35 mph. Any new or existing fires
will be capable of rapid spread.

Well above normal temperatures will continue into Saturday, with
no rainfall chances until this weekend, when isolated to scattered
showers.

A High Risk of rip currents will continue on Friday, and perhaps
into this weekend as well. Boating conditions will remain poor to
hazardous Friday into early Saturday with southwest winds
increasing to 20 and 25 knots, causing seas well offshore to
build as high as 6 feet.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Pendergrast

Nearby

Red Flag Warnings in Florida, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.